Background: To evaluate the significance of aspirin, as well as, other potential confounding risk factors, on the incidence and volume of pulmonary hemorrhage in patients undergoing percutaneous computed tomography-guided lung biopsy. Methods: This retrospective study was approved by the institutional review board. Between September 2013 and December 2014, 252 patients taking aspirin underwent transthoracic computed tomography-guided lung biopsy. Patient, technical, and lesion-related risk factors were evaluated. Univariate analysis was performed with a Student's t test, chi-square test, or Fisher's exact test, as appropriate followed by multivariate logistic regression. Results: Of 252 patients, 49 (19.4%) continued or stopped aspirin ≤4 days prior to biopsy and 203 (80.6%) patients stopped aspirin ≥5 days prior to biopsy. Pulmonary hemorrhage occurred in 174 cases (69.0%). The median volume of hemorrhage was 3.74 cm3 (range, 0-163.5 cm3). Multivariate analysis revealed that lesion size (P < 0.0001) and lesion depth (P < 0.0001) were independent risk factors for the incidence of pulmonary hemorrhage, while lesion size (P = 0.0035), transgression of intraparenchymal vessels (P < 0.0001), and lesion depth (P = 0.0047) were independent risk factors for severity of hemorrhage. Aspirin stopped ≤4 days from a percutaneous lung biopsy was not associated with pulmonary hemorrhage. Conclusion: Aspirin taken concurrently or stopped within 4 days of transthoracic lung biopsy is not an independent risk factor for pulmonary hemorrhage. The incidence of hemorrhage following lung biopsy is associated with lesion size and depth, while the severity of hemorrhage is associated with lesion size, depth, as well as traversal of intraparenchymal vessels.
ASJC Scopus subject areas
- Radiology Nuclear Medicine and imaging